Many CLL treatments cause a high risk for tumor lysis syndrome (TLS), an oncologic emergency due to the release of intracellular contents of tumor cells characterized by hyperuricemia, hyperkalemia, hyperphosphatemia, and hypocalcemia. These electrolyte imbalances may be severe enough to cause acute renal failure, cardiac arrhythmias, seizures, loss of muscle control, and even death. In addition, neutropenia is a common side effect associated with CLL therapies, which increases the risk for infection and can disrupt or delay treatment, ultimately affecting patient outcomes.
A greater understanding of assessment and management of TLS and neutropenia is critical for reducing the likelihood of life-threatening complications in patients with CLL, which allows patients to continue to receive treatment.
AXIS routinely collects and analyzes data gathered from participants in our live activities. These questions provide incredible insight regarding the persistent challenges that clinicians face when trying to optimize treatment and management of patients with cancer to verify where clinical practice gaps exist. This activity will provide expert answers to questions asked during a recent educational series on preventing and managing tumor lysis syndrome and neutropenia in CLL.